Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 30, NWS Jackson, MS

February 9, 2001Sunflower County, Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Feb 9, 2001, 12:00 PM CST for Sunflower County, Washington County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 9, 2001, 12:00 PM CST (18:00 UTC)
Expired
Feb 9, 2001, 12:30 PM CST
In force
30 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Sunflower County, MS, Washington County, MS

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 091803
SVRJAN
MSC133-151-091830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 1230 PM CST

* AT NOON CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF RULEVILLE...OR ABOUT     
  4 MILES SOUTHWEST OF SHAW...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR DREW...RULEVILLE AT 1210 PM CST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

59

LAT...LON 3399 9051 3387 9064 3363 9065 3362 9074
          3353 9076 3353 9093 3344 9080 3355 9066
          3374 9046 3384 9046

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 9, 3:49 AM CST, 8 hours 11 minutes earlier.

Area forecast discussion, Feb 9, 3:49 AM CST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD NPW TO STATE GROUPS
NATIONAL WEATHER SERVICE JACKSON MS
245 AM CST FRI FEB 9 2001

TIMING OF ONSET OF SHOWERS/TSTORMS...SEVERE POTENTIAL...THEN WINDS/TEMPS
TO BE ALL CHALLENGES THIS MORNING WITH TIMING/SEVERE POTENTIAL THE
GREATEST CHALLENGE OF THEM ALL. AVN/NOGAPS HAVE BEEN THE MOST CONSISTENT
MODELS PAST 3 OR 4 RUNS WITH BEING THE SLOWEST/DEEPEST WITH THE UPPER
LEVEL SYSTEM TO OUR WEST INITIALLY AND WILL HOLD TO THEIR TIMING OF
FEATURES. WILL USE AN EMPHASIS ON THE ETA FOR ITS SUPERIOR HANDLING
OF THERMODYNAMIC PROFILES IN THE VERTICAL AND AFFECTS ON CONVECTIVE
POTENTIAL (IE...SEVERE).

AS NOTED ABOVE...DYNAMICS SHEAR NE RAPIDLY NEXT 24 HRS AND WEAKEN TAKING
COLDER AIR ALOFT WITH IT AS NOTED BY 50-70KT MID LVL/100-120KT UPPER
LVL FLOW NOW DOWNSTREAM OF SYSTEM OVER THE HIGH PLAINS. AS A RESULT
...COLD FRONT NOW DRAPED FROM NE OK INTO CENTRAL TX WILL SLOW AS IT
LOSES UPPER SUPPORT. FRONT LOOKS TO IMPINGE ON THE MS RIVER AROUND
18Z (NOON) AND LAY UP OFF THE MS COAST BY 12Z SAT. GENERAL THINKING IS
SCATTERED SHOWERS AND A FEW LOW-TOPPED STORMS ALONG THE PRE-FRONTAL
TROUGH WITH LOW CAPES GENERALLY PROGGED...THEN A BROKEN SQUALL LINE
ALONG THE FRONT ITSELF WITH SHOWERS LAGGING BEHIND IT AS TAILEND OF
SHORTWAVE LAGS BEHIND. SEVERE POTENTIAL IS QUESTIONABLE. PER COORD
WITH MEM/BHM/MOB/NEW AND SHV (THANKS)...HIGH SPEED SHEAR...TEMPS IN
THE 70S/DEW PTS IN THE 60S INDICATE A POTENTIAL OF A FEW STORMS WITH
DAMAGING WINDS WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION. STRONG
PRESSURE GRADIENT FLOW AND MIXING AHEAD OF THE FRONT TO RESULT IN
S/SWLY 20-25 MPH WIND WITH HIGHER GUSTS OVER ALL EXCEPT SE AND MAYBE
E-CENTRAL ZONES...WHERE CAUTION FLAG TO BE HOISTED. HIGHEST POPS NW
HALF (MAINLY LATTER HALF OF TODAY) WITH HIGHER POPS SE ZONES ZONES
TONIGHT.

A RAPID DECREASE IN RAIN/CLOUDS TO OCCUR OVER CENTRAL/NW ZONES BY
06Z-12Z SAT WITH NORTH WINDS STAYING UP AND MUCH COLDER TEMPS THAN THIS
MORNING. CLOUDS/PRECIP WILL LAG IN THE SE WITH PARTIAL CLEARING
DURING THE MORNING HOURS SATURDAY. OTHERWISE...PARTLY CLOUDY AND
MUCH COOLER SATURDAY WITH DECENT CAA EXPECTED IN N/NW LOW LEVEL
FLOW. LIKE MAV POPS/TEMPS EARLY PDS WITH A MEAN OF FWC/MAV OUT PDS.

QPF DISCUSSION...PRECIPITABLE WATER VALUES AROUND 1 INCH WILL
INCREASE TO AROUND 1.6" IN VICINITY OF FRONT TODAY. HIGHEST PRECIP
WILL DEVELOP ALONG FRONT BETWEEN 12Z AND 00Z SAT AS FRONT ENTER ERN
MS ZONES. AFTER 06Z SAT...PRECIP WATER VALUES DROP BELOW .5" OVER
CWFA WITH RAIN ENDING. EXPECT AREAL AVERAGE RAINFALL AMOUNTS AROUND
.25" OVER CWFA WITH FAST-MOVING SYSTEM...SLIGHTLY LESS THAN NCEP QPF
PROG. LOCALLY HEAVY RAINFALL WILL DEVELOP IN THUNDERSTORMS WITH
HOURLY AMOUNTS TO 1" POSSIBLE.

EXTENDED: FLOW ALOFT TO BUCKLE BACK TO A SWLY DIRECTION WITH
SHORTWAVES STREAMING THROUGH FLOW LATE SUN-THU WITH OLD BOUNDARY
OVER GULF MOVING BACK NORTH AS WARM FRONT INTO SOUTHERN MS BY LATE
MONDAY WITH SLOW...WARMING TEMPS. NEXT SYSTEM APPROACHES FROM WEST
BY MID WEEK WITH PERSISTING RAIN/STORM CHANCES. NO CHANGES MADE.

PRELIM NUMBERS...
JAN 72/35/48/32 8600
MEI 75/39/50/29 5910

.JAN...
MS...WIND ADV AREA LAKES ALONG AND NW OF A BROOKHAVEN TO
     RALEIGH TO MERIDIAN LINE TODAY.
LA...WIND ADV AREA LAKES ALL ZONES TODAY.
AR...WIND ADV AREA LAKES ALL ZONES TODAY.
05/

In the hours before

Special weather statement, Feb 9, 6:30 AM CST, 5 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
630 AM CST FRI FEB 09 2001

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS...WITH STRONG WINDS...WILL DEVELOP THIS MORNING.
A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH THE GREATEST THREAT BEING WIND
DAMAGE.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN INTENSITY DURING THE AFTERNOON
...AS A COLD FRONT MOVES EAST FROM TEXAS AND OKLAHOMA. THE FRONT WILL MOVE
INTO SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA BY NOON...AND THEN PUSH
RAPIDLY EAST ACROSS MISSISSIPPI DURING THE EARLY EVENING HOURS. AROUND
MIDNIGHT...THE FRONT WILL EXIST EAST MISSISSIPPI. RAINFALL WILL DIMINISH
BEHIND THE FRONT...WITH CLOUDS DECREASING BY DAWN SATURDAY.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH
THE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS
AND ISSUANCES REGARDING THIS DEVELOPING WEATHER SCENARIO.

...NON PRECIPITATION...
...A WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS OF MISSISSIPPI...

WITH STRONG LOWER AND MIDDLE-LEVEL WINDS OVER THE REGION...SURFACE
WINDS WILL SUSTAIN AT 15 TO 20 MPH TODAY. FREQUENT GUSTS WILL
DEVELOP TO 40 MPH THIS AFTERNOON. A STRONG PRESSURE GRADIENT...AHEAD
OF THE COLD FRONT APPROACHING FROM THE SOUTHERN PLAINS...WILL ENHANCE
THE WINDS OVER THE LOWER MISSISSIPPI RIVER VALLEY.

BOATERS AND OTHER INTERESTS ON AREA RIVERS AND LAKES SHOULD EXERCISE
CAUTION. OUTDOOR WORKERS AND DRIVERS...ESPECIALLY DRIVERS OF HIGH
PROFILE VEHICLES...SHOULD BE ALERT FOR STRONG WINDS. SINCE THE WINDS
WILL BE PRIMARILY FROM THE SOUTH...STRONG CROSS WIND COULD IMPACT
DRIVING ON EAST-WEST ROUTES...SUCH AS HIGHWAYS 82 AND 98...AS WELL AS INTERSTATE 20 TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Feb 9, 6:30 AM CST, 5 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
630 AM CST FRI FEB 09 2001

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS...WITH STRONG WINDS...WILL DEVELOP THIS MORNING.
A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH THE GREATEST THREAT BEING WIND
DAMAGE.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN INTENSITY DURING THE
AFTERNOON AS A COLD FRONT MOVES EAST FROM TEXAS AND OKLAHOMA. THE
FRONT WILL MOVE INTO SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA BY
NOON...AND THEN PUSH RAPIDLY EAST ACROSS MISSISSIPPI DURING THE
EARLY EVENING HOURS. AROUND MIDNIGHT...THE FRONT WILL EXIST EAST
MISSISSIPPI. RAINFALL WILL DIMINISH BEHIND THE FRONT...WITH CLOUDS
DECREASING BY DAWN SATURDAY.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THROUGH
THE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST FORECASTS
AND ISSUANCES REGARDING THIS DEVELOPING WEATHER SCENARIO.

...NON PRECIPITATION...
A WIND ADVISORY IS IN EFFECT TODAY FOR ALL OF EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS OF MISSISSIPPI...

WITH STRONG LOWER AND MIDDLE-LEVEL WINDS OVER THE REGION...SURFACE
WINDS WILL SUSTAIN AT 15 TO 20 MPH TODAY. FREQUENT GUSTS WILL
DEVELOP TO 40 MPH THIS AFTERNOON. A STRONG PRESSURE GRADIENT...AHEAD
OF THE COLD FRONT APPROACHING FROM THE SOUTHERN PLAINS...WILL ENHANCE
THE WINDS OVER THE LOWER MISSISSIPPI RIVER VALLEY.

BOATERS AND OTHER INTERESTS ON AREA RIVERS AND LAKES SHOULD EXERCISE
CAUTION. OUTDOOR WORKERS AND DRIVERS...ESPECIALLY DRIVERS OF HIGH
PROFILE VEHICLES...SHOULD BE ALERT FOR STRONG WINDS. SINCE THE WINDS
WILL BE PRIMARILY FROM THE SOUTH...STRONG CROSS WIND COULD IMPACT
DRIVING ON EAST-WEST ROUTES...SUCH AS HIGHWAYS 82 AND 98...AS WELL AS INTERSTATE 20 TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Feb 9, 10:30 AM CST, 1 hour 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CST FRI FEB 9 2001

SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI AROUND MID AFTERNOON AND CONTINUE THROUGH EARLY
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE MAINLY OVER THE AREA
NORTH OF LAKE PONTCHARTRAIN WITH THE GREATEST THREAT BEING WIND
DAMAGE DUE TO STRONG WINDS.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 1:45 PM CSTSevere Thunderstorm WarningJANMadison, Yazoo30 min
Feb 9, 2:00 PM CSTSevere Thunderstorm WarningJANMarion30 min
Feb 9, 2:08 PM CSTSevere Thunderstorm WarningJANHinds37 min
Feb 9, 3:40 PM CSTSevere Thunderstorm WarningJANNeshoba50 min
Feb 9, 4:03 PM CSTSevere Thunderstorm WarningJANKemper, Noxubee42 min
Feb 9, 4:10 PM CSTSevere Thunderstorm WarningJANCovington35 min
Feb 9, 5:07 PM CSTSevere Thunderstorm WarningJANJasper23 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.